Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Kansas City, MO

August 8, 2012Buchanan County, Platte County, Missouri; Atchison County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 8, 2012, 6:45 PM CDT for Buchanan County, Platte County, Missouri; Atchison County, Leavenworth County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2012, 6:45 PM CDT (23:45 UTC)
Expired
Aug 8, 2012, 7:15 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 107 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 4:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
597 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS53 KEAX 082345
SVREAX
KSC005-103-MOC021-165-090015-
/O.NEW.KEAX.SV.W.0094.120808T2345Z-120809T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
  NORTH CENTRAL LEAVENWORTH COUNTY IN NORTHEAST KANSAS...
  SOUTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
  NORTHWESTERN PLATTE COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 715 PM CDT

* AT 640 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 7 MILES SOUTH OF WATHENA TO RUSHVILLE TO 7
  MILES SOUTH OF ATCHISON...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  WESTON...DEARBORN...DE KALB...BEAN LAKE...IATAN...LOWEMONT AND
  FAUCETT.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 27 AND 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3957 9510 3963 9506 3963 9505 3967 9503
      3967 9502 3968 9498 3970 9497 3959 9470
      3942 9484 3935 9501 3948 9518
TIME...MOT...LOC 2345Z 305DEG 20KT 3964 9489 3951 9501
          3944 9510

HAIL...0.75IN
WIND...60 MPH

$$

DEROCHE
1 follow-up statement
000 
WWUS53 KEAX 090009
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
709 PM CDT WED AUG 8 2012

KSC005-103-MOC021-165-090019-
/O.EXP.KEAX.SV.W.0094.000000T0000Z-120809T0015Z/
LEAVENWORTH KS-ATCHISON KS-BUCHANAN MO-PLATTE MO-
709 PM CDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN ATCHISON AND NORTH CENTRAL
LEAVENWORTH COUNTIES WILL EXPIRE AT 715 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1AM.

LAT...LON 3957 9510 3963 9506 3963 9505 3967 9503
      3967 9502 3968 9498 3970 9497 3959 9470
      3942 9484 3935 9501 3948 9518
TIME...MOT...LOC 0009Z 305DEG 20KT 3956 9475 3943 9487
          3936 9496

$$

DEROCHE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:35 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 8, 6:35 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT Wed Aug 8 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Short Range (Tonight through Friday)...

Primary focus is centered on the first 12 hours of the forecast
with convection and severe potential highlighting the period. A weak
warm boundary left over from this morning's convection extends from
east central MO through the southwest portion of the CWA and then
curls north to a low over east central NE. A vorticity max diving
southeast towards OMA with an attendant trof axis is expected to
initiate a second area of convection over southeastern NE where the
airmass has become unstable. While the 0-6km shear is marginal for
severe it may be sufficient when combined with the moderate
instability to support a small MCS which would most likely propagate
southeast along the aforementioned warm front and affect the western
portion of the CWA. The overall signal of the models for the past
couple of runs supports raising pops for this evening over this
region. Should a MCS form pops will need to be raised for this
evening.

Otherwise, a cold front quickly following on the heels of this upper
feature will usher in the first thrust of cooler air. Thursday
should see temperatures falling back to seasonal values which will
feel like a major cool down when compared to the prolonged heat
wave. A second reinforcing surge of colder air will follow Thursday
night and Friday as a strong shortwave drops through the western
Great Lakes and sends a back door cold front through the region.
Friday will be absolutely beautiful with temperatures 5-7 degrees
below normal.

MJ

Medium Range (Saturday through Wednesday)

Medium range model output continues to play with the timing and
potential for precipitation for the weekend into next work week with
the broader model consensus still pointing at temperatures starting
the weekend below normal. Big adjustment in the models over the past
24 hours is how quickly the east Canadian trough fills and lifts out
of the eastern CONUS. The shortwave we are watching for
precipitation late in the weekend - currently seen as a shortwave
rotating into British Columbia under a Gulf of Alaska low- is
expected to help kick the developing eastern CONUS trough out as we
move through Sunday. Currently, the latest model runs have all
congealed on this solution for the late weekend, though timing
shortwaves over a ridge into a northwest flow is highly prone to
errors. So, have limited POPs to the 30 percent range, and kept them
focused into Sunday night where the nocturnal jet would enhance the
potential; but concede that confidence is not high as timing and
expected location for the precipitation may change a lot in the next
couple of days as the wave become better sampled after landfall.

Otherwise, temperatures starting the weekend will be below normal
for mid-August thanks to the trough that will shift into the eastern
CONUS. This is still expected to result in afternoon highs ranging
through the 80s on Saturday as it bringing seasonal air south from
Canada. The potential for convection Sunday may mess with the
expected warm up, but by Sunday temperatures should begin to rebound
back to around normal, mid 80s to low 90s, as the southerly surface
winds sets up across the Kansas and Missouri behind the retreating
Canadian surface high. Temperatures should continue to creep up
Monday and Tuesday; though with a flat northwest flow still
prevailing highs should not climb much beyond the mid-90s through
the first half of next work week.

Cutter

&&

.AVIATION...

For the 00Z TAFs...Crux of this evenings forecast is the ongoing
activity in the vicinity of the terminals at this time. Expectations
are that the storms will likely persist across the Kansas-Missouri
border region through about 03Z, after which conditions should
rapidly improve into the VFR range. Winds should remain from the
northwest through the rest of the overnight hours.

Cutter

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 8, 1:03 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
103 PM CDT WED AUG 8 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
103 PM CDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY REFORM THIS AFTERNOON OVER MOST OF
THE REGION. THESE STORMS ARE NOT EXPECTED TO GENERATE ANY SEVERE
WEATHER.

A MORE ORGANIZED BAND OF THUNDERSTORMS ARE EXPECTED TO DROP SOUTHEAST
THROUGH IOWA AND EASTERN NEBRASKA AND TRACK THROUGH NORTHERN AND
POSSIBLY WEST CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.
THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT WHILE
MARGINALLY SEVERE HAIL IS ALSO POSSIBLE. THE THUNDERSTORMS AND SEVERE
RISK SHOULD END FROM WEST TO EAST BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY BUT A BETTER CHANCE
FOR THUNDERSTORMS OVER AREAS GENERALLY SOUTH OF THE MISSOURI RIVER
SUNDAY NIGHT AND MONDAY. THE SEVERE WEATHER THREAT WILL BE LOW DURING
THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHERN AND WEST
CENTRAL MISSOURI AND EXTREME EAST CENTRAL KANSAS FROM MID AFTERNOON
INTO EARLY THIS EVENING.

MJ

In the hours before

Special weather statement, Aug 8, 4:59 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
459 PM CDT WED AUG 8 2012

KSZ060-082245-
LINN KS-
459 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN COUNTY IN EAST
CENTRAL KANSAS UNTIL 545 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PRESCOTT...OR 9 MILES SOUTHEAST OF
PLEASANTON...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LINN COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3807 9473 3812 9467 3811 9461 3804 9461
      3803 9462 3803 9471
TIME...MOT...LOC 2200Z 338DEG 3KT 3805 9464

DEROCHE
Special weather statement, Aug 8, 5:55 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
555 PM CDT WED AUG 8 2012

KSZ025-102-MOZ011-082330-
ATCHISON KS-DONIPHAN KS-HOLT MO-
555 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOLT...WESTERN DONIPHAN
AND NORTHERN ATCHISON COUNTIES UNTIL 630 PM CDT...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CRAIG TO 5 MILES NORTH OF ROBINSON TO WILLIS...AND MOVING SOUTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HIGHLAND...WHITE CLOUD...FOREST CITY...DENTON...OREGON...
  LANCASTER...BIG LAKE...FORTESCUE...LEONA...HURON...IOWA POINT...
  SEVERANCE...BENDENA AND FANNING.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3966 9534 4000 9534 4001 9532 4000 9531
      4003 9535 4002 9539 4004 9542 4010 9540
      4001 9511 3966 9517 3952 9536 3965 9552
TIME...MOT...LOC 2255Z 316DEG 23KT 4008 9538 3987 9541
          3968 9553

DEROCHE
Special weather statement, Aug 8, 6:15 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT WED AUG 8 2012

KSZ025-102-MOZ020-028-082345-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
615 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHERN DONIPHAN AND NORTHEASTERN ATCHISON
COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO 7 MILES
SOUTH OF TROY TO ATCHISON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  ATCHISON...RUSHVILLE...DONIPHAN...LEWIS AND CLARK VI...DE KALB AND
  BEAN LAKE.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3968 9489 3955 9490 3946 9505 3960 9530
      3966 9523 3975 9516
TIME...MOT...LOC 2315Z 277DEG 16KT 3976 9510 3968 9510
          3960 9518

DEROCHE
Special weather statement, Aug 8, 6:24 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT WED AUG 8 2012

KSZ103-090000-
LEAVENWORTH KS-
624 PM CDT WED AUG 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEAVENWORTH COUNTY UNTIL
700 PM CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF LANSING...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LANSING AND FAIRMOUNT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 9504 3926 9484 3920 9489 3920 9490
      3919 9490 3914 9494 3925 9513
TIME...MOT...LOC 2325Z 282DEG 8KT 3925 9500

DEROCHE

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt36 min
Aug 8, 6:18 PM CDTSevere Thunderstorm WarningEAXBuchanan, Platte27 min
Aug 8, 6:36 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan24 min
Aug 8, 6:56 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan, Clinton, DeKalb34 min
Aug 8, 4:59 PM CDTSpecial Weather StatementEAXLinn46 min
Aug 8, 5:55 PM CDTSpecial Weather StatementEAXDoniphan35 min
Aug 8, 6:15 PM CDTSpecial Weather StatementEAXAtchison30 min
Aug 8, 6:24 PM CDTSpecial Weather StatementEAXLeavenworth36 min
Aug 8, 6:29 PM CDTSevere Thunderstorm WarningEAXLeavenworth31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.